Hail, Lafayette
- When
- May 22, 1:25 PM CST
- Where
- Lafayette County, 0.54 mi E of Lexington
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.180, -93.870
A cold front helped to generate severe thunderstorms, across portions of Missouri, mainly along the Interstate 70 corridor, in the afternoon hours of May 22, 2011. There were several reports of tornadoes, along with reports of hail and damaging wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cold front helped to generate severe thunderstorms, across portions of Missouri, mainly along the Interstate 70 corridor, in the afternoon hours of May 22, 2011. There were several reports of tornadoes, along with reports of hail and damaging wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 22, 10:40 AM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1140 AM CDT SUN MAY 22 2011 ...UPDATED MESOSCALE DISCUSSION... .DISCUSSION... ...MESOSCALE DISCUSSION... SLIGHTLY MORE UNCERTAINTY REGARDING CONVECTIVE INITIATION... PLACEMENT...AND TIMING AS OPPOSED TO YESTERDAY...WITH VARIOUS OPERATIONAL AND HIGH RESOLUTION DIRECT CONVECTIVE MODELS NOT DEPICTING A PARTICULARLY CONSISTENT PICTURE. IN GENERAL...FAVOR SOME BLEND OF RECENT 3KM HRRR RUNS ALONG WITH 00Z 4 KM NSSL WRF-ARW...AWAITING OUTPUT FROM THE 12Z 4 KM WRF-NMM. IN THE LOW LEVELS...SEVERAL BOUNDARIES ARE DISCERNIBLE ON VISIBLE SATELLITE IMAGERY 1) A SHALLOW GRAVITY WAVE MOVING SOUTHEAST PAST A MOBERLY-CHANUTE LINE AND 2) A PACIFIC FRONT/PSEUDO DRYLINE ASSOCIATED WITH A DEEPER SFC-H8 BOUNDARY AND VEERED WIND PROFILE FROM NEAR LAMONI-TOPEKA. BETTER DEEP CU DEVELOPMENT HAS BEEN NOTED RECENTLY ALONG THE LATTER BOUNDARY DUE TO NOTABLE MOISTURE CONVERGENCE AND WEAKER ELEVATED INHIBITION. UNLIKE YESTERDAY...IT IS VERY DIFFICULT TO IDENTIFY ANY DEFINED SHORTWAVE IN SATELLITE IMAGERY WHICH WOULD HELP FOCUS CONVECTIVE DEVELOPMENT...AND UPSTREAM MIDLEVEL TEMPERATURES IN THE H5 LAYER ARE ACTUALLY WARMER (ALTHOUGH WEAK CAA CAN BE NOTED IN THE CAPPING H8-H7 LAYER). HOWEVER...GIVEN THE IMPRESSIVE CLASSIC PLAINS SEVERE WEATHER 12Z KTOP SOUNDING...ALONG WITH BOUNDARY LAYER MOISTURE CONVERGENCE STRONGER...AND THE WARM SECTOR CHARACTERIZED BY MLCAPES AOA 3000 J/KG ALREADY AT 16Z IN A WEAKLY CAPPED ENVIRONMENT...FEEL DEEPER (AND POSSIBLY EXPLOSIVE) CONVECTIVE DEVELOPMENT WILL BREACH THE INHIBITION EARLY THIS AFTERNOON ALONG THE SFC-H8 BOUNDARY (MOST LIKELY IN THE VICINITY OF A KMKC-KCDJ-KOTM LINE). BULK 0-6KM SHEAR VALUES IN EXCESS OF 40KT WILL SUPPORT SUPERCELL TYPE STRUCTURES...WITH IMPRESSIVE 0-1KM SHEAR NEAR 30 KT SUPPORTING STRONG INFLOW AND LOW LEVEL MESOCYCLOGENESIS (0-1KM AND 0-3KM SRH BOTH APPROACHING 300 M2/S2 IN FAR NERN MISSOURI). GIVEN VEERED BOUNDARY LAYER WIND PROFILES AND ALIGNMENT OF EXPECTED CONVECTIVE CELLS...SOME DESTRUCTIVE INTERFERENCE CAN BE EXPECTED...AS WELL AS DCAPE VALUES WELL IN EXCESS OF 1000 J/KG PROMOTING MORE DOWNDRAFT PRODUCTION. NEVERTHELESS...THERE APPEARS TO BE A SMALL WINDOW FOR ISOLATED TORNADOES UPON INITIAL CONVECTIVE MATURITY TOWARDS THE ERN REACHES OF THE FORECAST AREA. ALL TOLD...GREATEST THREAT STILL APPEARS TO BE THE POTENTIAL FOR GIANT HAIL PRODUCTION WITH ANY STORM THAT FORMS TODAY. MIDLEVEL H7-H5 LAPSE RATES PER 12Z SOUNDINGS AND OBJECTIVE ANALYSIS REMAIN VERY IMPRESSIVE (AOA 8 C/KM)...AND ALTHOUGH THIS MEASURE MAY DECREASE SLIGHTLY TODAY (COMBINATION OF SLIGHT COOLING AT H7 AND WARMING AT H5)...TREMENDOUS AMOUNTS OF CAPE IN THE -10C TO -30C HAIL GROWTH REGION ARE ALREADY EVIDENT (AT LEAST 700 J/KG AT 16Z). SHEAR PARAMETERS WITHIN STORMS WILL PROMOTE ROTATING UPDRAFTS WITH AVAILABLE ENERGY LIKELY EXCEEDING 3500-4000 J/KG BY PEAK HEATING...SUPPORTING HAIL AT LEAST THE SIZE OF GOLF BALLS (IF NOT MUCH BIGGER). EVENTUALLY...STORMS MAY CONGEAL INTO MINI-BOWS AND BROKEN LINES...PUSHING INTO ERN/SRN MISSOURI THIS EVENING. 21 && .PREVIOUS DISCUSSION... /442 AM CDT SUN MAY 22 2011/ THE WET AND ACTIVE WEATHER PATTERN EXPERIENCED OVER THE PAST COUPLE OF DAYS WILL CONTINUE TODAY AND INTO THE MIDDLE OF NEXT WEEK. THE UPPER LEVEL LOW SITUATED OVER THE NORTHERN PLAINS WILL SLOWLY TRACK EASTWARD...APPROACHING THE GREAT LAKES REGION BY MONDAY. IN ADDITION TO THIS UPPER LEVEL LOW...A SECONDARY TROUGH WILL BEGIN TO MOVE INTO THE PACIFIC NORTHWEST TODAY AND DIG SOUTHWARD ACROSS THE WESTERN CONUS BY THE BEGINNING OF THE WEEK. WITH THIS PATTERN IN PLACE...A SOUTHERLY/SOUTHWESTERLY FLOW WILL PERSIST OVER THE SOUTHERN AND CENTRAL PLAINS THROUGH THE BEGINNING OF THE WEEK. FOR TODAY...MAIN FOCUS IS ON THE SURFACE LOW SITUATED OVER CENTRAL SOUTH DAKOTA AT 09Z THAT WILL PROGRESS EASTWARD THROUGH THE DAY. THE ASSOCIATED COLD FRONT EXTENDED TO THE SOUTH INTO THE CENTRAL PLAINS WILL MOVE EASTWARD ACROSS THE FORECAST AREA THIS AFTERNOON AND THIS EVENING...WITH PRECIPITATION FORMING ALONG AND AHEAD OF THIS BOUNDARY. THE BOUNDARY WILL BE SITUATED ACROSS EAST CENTRAL KANSAS THIS MORNING...TRACKING INTO EXTREME EASTERN KANSAS AND WESTERN MISSOURI BY EARLY THIS AFTERNOON. BEFORE THE FRONT MOVES INTO THE AREA...COULD SEE SOME BREAKS IN THE CLOUD COVER THAT WILL HELP WITH THE DIURNAL HEATING. AS THE FRONT MOVES INTO THE AREA...COULD SEE SHOWERS AND THUNDERSTORMS INITIATING BETWEEN 17Z-20Z ALONG A LINE STRETCHING FROM BETHANY TO KANSAS CITY TO PAOLA KS. THIS LINE OF THUNDERSTORMS ALONG AND AHEAD OF THE FRONT WILL MOVE EASTWARD ACROSS THE FORECAST AREA THROUGH THE AFTERNOON HOURS...EXITING THE REGION LATE THIS EVENING. MODELS SHOWING PLENTY OF MUCAPE OVER THE AREA THIS AFTERNOON BUT 0-6KM SHEAR LOOKS TO BE FAIRLY LOW...GENERALLY LESS THAN 40KTS...AND LAPSE RATES ARE NOT AS STEEP AS THEY APPROACH THE -10C TO -30C HAIL GROWTH ZONE. WITH THESE CONDITIONS...SOME STORMS COULD BE CAPABLE OF BECOMING SEVERE...WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY THREATS. ONCE THIS SYSTEM MOVES EAST OF THE AREA...WILL SEE A BRIEF DRY PERIOD OVERNIGHT EARLY MONDAY MORNING. HOWEVER OUR FOCUS QUICKLY WILL BE SHIFTED TO A SURFACE LOW OVER THE TEXAS/OKLAHOMA PANHANDLES. AN ASSOCIATED WARM FRONT WILL STRETCH EASTWARD INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI ON MONDAY...WITH SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND SOUTH OF THIS BOUNDARY. STILL SOME DISCREPANCIES IN THE MODELS WITH THE POSITIONING OF THIS WARM FRONT...WHICH WILL ULTIMATELY AFFECT WHERE THE GREATEST PRECIPITATION CHANCES WILL BE DURING THE DAY ON MONDAY. MODELS SHOW THE FRONT LIFTING NORTHWARD INTO CENTRAL MISSOURI MONDAY AFTERNOON...WHICH WILL SPREAD THE SHOWERS AND THUNDERSTORMS NORTHWARD INTO THE REGION AND IMPACTING MUCH OF THE AREA BY TUESDAY MORNING. THIS PRECIPITATION WILL LINGER OVER THE REGION INTO WEDNESDAY AS THE SURFACE LOW STARTS TO TRACK EASTWARD...WITH THE LOW EAST OF THE AREA BY THURSDAY. A WEAK RIDGE WILL MOVE INTO THE CENTRAL PLAINS BEHIND THIS SYSTEM...BRINGING DRY CONDITIONS FOR THURSDAY. HOWEVER...COULD SEE AN UPPER LEVEL SYSTEM SWEEP OVER THE REGION FRIDAY/FRIDAY NIGHT BEFORE A LARGER RIDGE STARTS BUILDINGS ACROSS THE ROCKY MOUNTAINS ON SATURDAY. WITH SEVERAL ROUNDS OF PRECIPITATION WITH EMBEDDED CONVECTION EXPECTED TO CONTINUE INTO THE MIDDLE OF THE WEEK...WILL CONTINUE TO MONITOR THE THREAT FOR HEAVY RAINFALL...LOCALIZED FLASH FLOODING AND RIVER FLOODING AS SEVERAL INCHES OF RAIN IS POSSIBLE ACROSS THE FORECAST AREA. ACH && .AVIATION... FOR THE 12Z TAFS...THE LOWER LEVELS OF THE ATMOSPHERE REMAIN QUITE MOIST WITH MVFR CONDITIONS ACROSS THE TERMINALS. CEILINGS WILL ONCE AGAIN RISE TO VFR THIS MORNING DUE TO SOLAR INSOLATION. OTHERWISE...LOW LEVEL DRYING WILL SLOWLY WORK EAST INTO THE TERMINALS LATE THIS AFTERNOON AND THIS EVENING. A FEW THUNDERSTORMS MAY ACCOMPANY THE WEAK DRY LINE LATE THIS AFTERNOON BUT THE CHANCES ARE LOW. OTHERWISE...VFR CONDITIONS ARE EXPECTED TONIGHT. DB && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 106 PM CDT SUN MAY 22 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-231130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 106 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON FROM EAST CENTRAL KANSAS THROUGH NORTHEAST MISSOURI...WITH STORMS MOVING EAST AND SOUTH ACROSS THE OUTLOOK AREA THROUGH EARLY THIS EVENING. LOCATIONS EAST OF THE INTERSTATE 35 CORRIDOR WILL BE MOST SUSCEPTIBLE TO EXPERIENCE SEVERE WEATHER...WITH ISOLATED TORNADOES...DAMAGING WIND GUSTS...AND ESPECIALLY VERY LARGE HAIL LIKELY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE MONDAY AND MONDAY NIGHT...MAINLY FOR LOCATIONS ALONG AND SOUTH OF THE MISSOURI RIVER. THERE WILL BE A SLIGHT THREAT FOR SEVERE WEATHER DURING THE LATE AFTERNOON AND EVENING HOURS...WITH LARGE HAIL THE PRIMARY THREAT. ANOTHER WEATHER SYSTEM WILL MOVE ACROSS THE CENTRAL ROCKIES AND INTO THE PLAINS ON TUESDAY AND WEDNESDAY...BRINGING ADDITIONAL ROUNDS OF THUNDERSTORMS TO THE REGION. THERE IS A THREAT FOR SEVERE WEATHER LATE TUESDAY AFTERNOON AND EVENING...ESPECIALLY ACROSS THE WESTERN PARTS OF THE OUTLOOK AREA. WHILE LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...AN ISOLATED TORNADO MAY ALSO BE POSSIBLE. ON WEDNESDAY...THE THREAT FOR SEVERE WILL BE MUSH LOWER. ALTHOUGH PRECIPITATION EVENTS WILL BE SCATTERED AND NOT CONTINUOUS FOR THE NEXT SEVERAL DAYS...LOCALLY HEAVY RAINFALL...ESPECIALLY IN THUNDERSTORMS...WILL LIKELY DEVELOP. TOTAL RAINFALL ACCUMULATIONS THROUGH THE MIDDLE OF NEXT WEEK MAY EXCEED SEVERAL INCHES IN SOME LOCATIONS ACROSS THE OUTLOOK AREA. THIS WILL INCREASE THE THREAT FOR LOCALIZED FLASH FLOODING...AND WILL LIKELY PUSH SOME STREAMS AND RIVERS INTO FLOOD THROUGH THIS WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON EAST OF THE INTERSTATE 35 CORRIDOR. SPOTTER ACTIVATION MAY ALSO BE NEEDED MONDAY AFTERNOON AND EVENING...AS WELL AS LATE TUESDAY AFTERNOON AND EVENING. 21
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
130 PM CDT SUN MAY 22 2011
MOZ022-023-030-031-221915-
CALDWELL MO-CARROLL MO-LIVINGSTON MO-RAY MO-
130 PM CDT SUN MAY 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAY...SOUTHWESTERN
LIVINGSTON...NORTHWESTERN CARROLL AND SOUTHEASTERN CALDWELL COUNTIES
UNTIL 215 PM CDT...
AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COWGILL...OR 17 MILES SOUTHEAST OF
HAMILTON...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BRAYMER...STET AND LUDLOW.
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3975 9381 3963 9359 3946 9354 3935 9393
3949 9409
TIME...MOT...LOC 1830Z 242DEG 21KT 3953 9386
SFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
140 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HAIL SIBLEY 39.18N 94.20W
05/22/2011 E0.25 INCH JACKSON MO PUBLIC
&&
AJSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 142 PM CDT SUN MAY 22 2011 MOZ029-030-037-038-221930- CLAY MO-JACKSON MO-LAFAYETTE MO-RAY MO- 142 PM CDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAY...NORTHWESTERN LAFAYETTE...NORTHEASTERN JACKSON AND EASTERN CLAY COUNTIES UNTIL 230 PM CDT... AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SIBLEY...OR NEAR BUCKNER...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. PEA SIZED HAIL WAS REPORTED NEAR FORT OSAGE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... RICHMOND...LEXINGTON...ORRICK...WELLINGTON...HENRIETTA...HARDIN... NAPOLEON...FLEMING AND CAMDEN. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3941 9385 3915 9376 3908 9423 3925 9432 TIME...MOT...LOC 1842Z 247DEG 23KT 3920 9416 SF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
147 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL BRAYMER 39.59N 93.80W
05/22/2011 E0.25 INCH CALDWELL MO FIRE DEPT/RESCUE
PEA SIZE HAIL AND 30 MPH WINDS REPORTED IN BRAYMER.
&&
AJThe Pleasant Hill radar (KEAX), 53 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
17 hail, 4 tornado, 3 funnel cloud, 2 thunderstorm wind. Local standard time, as filed.
At 1338CST a brief EF0 tornado touched down 1 mile east of Lexington, and moved east about a third of a mile, before lifting at 1340CST. Law enforcement reported that one outbuilding was destroyed.
At 1425CST a brief EF0 tornado touchdown, was observed by television helicopter, a little over a half north of Higginsville. The tornado moved about a tenth of a mile to the east, and lifted at 1427CST. Touchdown was in an open field with no damage observed.
At 1458CST an EF0 tornado touched down in Waverly. The tornado moved about a tenth of a mile to the east, and lifted at 1503CST. A small portion of a mobile home roof was removed. A small garden shed was damaged. Minor tree damage was reported.
At 1550CST an EF1 tornado touched down around one mile southeast of Slater, and moved east around three and a half miles, before lifting at 1557CST, around a mile south of Gilliam. One home was destroyed near Slater, with one mobile home destroyed and minor outbuilding damage near Gilliam.
A powerpole was reported down. Thunderstorm wind gusts were estimated up to 60 mph.
Small trees were snapped off, with thunderstorm wind gusts estimated up to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyThe tornado archive for Missouri, 2011Warnings in Missouri, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309313, 309314, 309324, 309316, 309325, 309310, 309326, 309327, 309329, 309336, 309330, 309331, 309311, 309332, 309349, 309338, 309341, 309342, 309345, 309312, 309350, 309344, 309353, 309352, 309354, 309355.